Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 134, NWS Wakefield, VA

June 14, 2000York County, City of Newport News, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 14, 2000, 8:39 PM EDT for York County, City of Newport News, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2000, 8:39 PM EDT (00:39 UTC)
Expired
Jun 14, 2000, 9:15 PM EDT
In force
36 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Newport News, VA, York County, VA

The radar

The Norfolk radar (KAKQ), 47 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2000-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2000-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS51 KAKQ 150038
SVRAKQ
VAC199-700-150115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
839 PM EDT WED JUN 14 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA
  YORK COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 915 PM EDT

* AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF FORT EUSTIS...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  YORK TERRACE AT 840 PM
  YORKTOWN AND LACKEY AT 845 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

THIS IS A DANGEROUS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:15 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 14, 3:15 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT WED JUN 14 2000

DISCN:
18Z MSAS/SFC OBS/SAT PIX INDICATED FRNTL BNDRY WAS STILL
LAYING NR THE VA/NC BORDER (AT VA BCH) IN OUR CWA...THEN
EXTNDNG WNW TO S OF AKQ THEN N OF FVX.  TSRAS DEVELOPING
IN HOT/HUMID AIRMASS OVR NCNTRL NC...WERE DRIFTING NNE CLS
TO SW CNTIES.  THESE PRODUCING HEAVY RAINS.

FRNT WILL LIFT SLOWLY N TNGT...BUT THINK IT WILL TAKE UNTIL
SOMETIME (LATE?) THU MORNG FOR IT TO CLR OUR EXTRM NRN/NE
CNTIES.  SO...VA NRN NECK/LWR MD AND VA ERN SHR SHUD REMAIN
MSTLY CLDY OR CLDY TNGT.  CLDS OVR OUR NRN VA PIEDMONT CNTIES
MAY BREAK UP THIS EVENG...BUT LWR CLDS/SOME FOG CUD REDEVELOP
LATER TNGT DUE TO COMBO OF HI DWPTS AND LGT ESE WND.  ALNG
AND S OF THE FRNT...A 20 OR 30 POP FOR EVENG SHRA OR TSRA.
OTHERWISE...PC SKY.

ON THU...UA RDG MOVES OFF THE CST AND A WK COLD FRNT APPROACHES
THE REGION LATE AFTN/EVENG...THEN DRIFTS ACRS AREA THU NGT
INTO FRI MORNG (BEFORE WASHING OUT).  SINCE LITTLE OR NO
DYNAMICS...BUT SOME LIFT...SHUD BE JUST WDLY SCTD OR SCTD
AIRMASS SHRAS OR TSRAS.

ON FRI...WITH RISING HGTS/SFC HI PRES BLDG INLAND FM OFF THE
MID-ATLC/SE CST...BELIEVE FA WILL BE PS AND HOT (AROUND 90
AND WILL LIKELY BE SOME LWR 90S.  BELIEVE ANY SIGNIFICANT
CONVECTION WILL BE SHUNTED WNW OF OUR CWA.  BUT...WILL CARRY
A 30 POP FOR AFTN TSRA IN VA/NC PIEDMONT CNTIES.

.AKQ...NONE.

GINGRICH

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.